Fundamental solutions to Pell equation with prescribed size

  • Étienne FouvryEmail author
  • Florent Jouve


We prove that the number of parameters D up to a fixed x ≥ 2 such that the fundamental solution ɛ D to the Pell equation T 2DU 2 = 1 lies between \(D^{\tfrac{1} {2} + \alpha _1 }\) and \(D^{\tfrac{1} {2} + \alpha _2 }\) is greater than \(\sqrt x \log ^2 x\) up to a constant as long as α 1 < α 2 and α 1 < 3/2. The starting point of the proof is a reduction step already used by the authors in earlier works. This approach is amenable to analytic methods. Along the same lines, and inspired by the work of Dirichlet, we show that the set of parameters Dx for which log ɛ D is larger than D ¼ has a cardinality essentially larger than x ¼ log2 x.


STEKLOV Institute Fundamental Solution Congruence Condition Continue Fraction Expansion Principal Character 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    E. Fouvry, “On the Size of the Fundamental Solution of Pell Equation,” Preprint (Univ. Paris-Sud, 2010).Google Scholar
  2. 2.
    E. Fouvry and F. Jouve, “A Positive Density of Fundamental Discriminants with Large Regulator,” Preprint (Univ. Paris-Sud, 2011).Google Scholar
  3. 3.
    E. Fouvry and F. Jouve, “Size of Regulators and Consecutive Square-Free Numbers,” Preprint (Univ. Paris-Sud, 2011).Google Scholar
  4. 4.
    E. P. Golubeva, “Lengths of the Periods of the Continued Fraction Expansion of Quadratic Irrationalities and on the Class Numbers of Real Quadratic Fields,” Zap. Nauchn. Semin. LOMI 160, 72–81 (1987) [J. Sov. Math. 52 (3), 3049–3056 (1990)].zbMATHGoogle Scholar
  5. 5.
    C. Hooley, “On the Pellian Equation and the Class Number of Indefinite Binary Quadratic Forms,” J. Reine Angew. Math. 353, 98–131 (1984).MathSciNetzbMATHGoogle Scholar
  6. 6.
    G. Lejeune Dirichlet, “Sur une propriété des formes quadratiques à déterminant positif,” in G. Lejeune Dirichlet’s Werke (Chelsea Publ. Co., Bronx, NY, 1969), Vol. 2, pp. 191–194.Google Scholar
  7. 7.
    D. B. Zagier, Zetafunktionen und quadratische Körper: Eine Einführung in die höhere Zahlentheorie (Springer, Berlin, 1981), Hochschultext.zbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2012

Authors and Affiliations

  1. 1.Laboratoire de Mathématique, UMR 8628, CNRSUniversité Paris-SudOrsayFrance

Personalised recommendations